Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 41, NWS Paducah, KY

September 7, 2018Perry County, Missouri; Jackson County, Illinois

NWS Paducah, KY issued this flash flood warning at Sep 7, 2018, 11:36 PM CDT for Perry County, Missouri; Jackson County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2018, 11:36 PM CDT (04:36 UTC)
Expired
Sep 8, 2018, 2:30 AM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Jackson County, IL, Perry County, MO

The radar

The Paducah radar (KPAH), 107 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 4.6 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WGUS53 KPAH 080436
FFWPAH
ILC077-MOC157-080730-
/O.NEW.KPAH.FF.W.0041.180908T0436Z-180908T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1136 PM CDT FRI SEP 7 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Jackson County in southern Illinois...
  Perry County in southeastern Missouri...

* Until 230 AM CDT.

* At 1133 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

  One to three inches of rain have already fallen during the evening 
  at many locations, and additional rainfall amounts of one to two 
  inches are possible in the next hour or two.   

* Some locations that will experience flooding include...
  Carbondale, Perryville, Murphysboro, De Soto, Elkville, Ava, Grand
  Tower, Altenburg, Cedar Lake Area, Makanda, Dowell, Campbell Hill,
  Vergennes, Frohna, Gorham, Longtown, Old Appleton, Lithium and
  Silver Lake.

LAT...LON 3795 8915 3760 8915 3760 8945 3757 8946
      3757 8955 3758 8959 3760 8961 3758 8968
      3760 8973 3759 8980 3761 8980 3760 9015
      3764 9015 3787 8994 3787 8990 3791 8984
      3785 8979 3785 8974 3780 8968 3795 8960

$$

GREG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 6:48 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Sep 7, 6:48 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
648 PM CDT Fri Sep 7 2018

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 224 PM CDT Fri Sep 7 2018

Will maintain the existing Flash Flood Watch as is. Slight uptick
in rainfall amounts after coord with WPC. FFG values high to
start, so flooding onset concerns will be delayed just a bit.
Focus late today into tonight will be across SEMO, as the remnants
of Gordon move NNE. Unseasonably high PWAT values 2+ SD's and
increasing 850mb flow and transport should enhance rainfall rates
overnight in this area. The focus will then head NE into southern
IL southwest IN, and adjacent Ohio River counties west KY Saturday
as the low tracks NE. There is still some uncertainty with respect
to QPF. The possibility exists it's a bit high for some areas.
The system will be on the move once it moves across southeast MO.
However, rate and efficiency will be quite high, thus the uptick
in QPF per WPC.

Saturday afternoon, south of the low, and along a frontal
boundary, we should see more convective development, that will
move east across the FA Saturday afternoon and early night. During
this time frame we see some increase in speed and directional
shear sfc-500mb, along with destabilization. It would not be out
of the question to see a couple of robust short lived storms that
may spin up a brief funnel or "weak" tornado, along with gusty
winds. Confidence remains low on this potential, but we did notice
it.

Eventually we will see a sharpening of a 500mb trof from the Great
Lakes to over the Ozarks region by midday Sunday. As the system
wraps up it should push best chances of precip on east and
eventually out of the area by Sunday night. Temps were a blend of
MAV, MET and existing forecast numbers.

CN

.LONG TERM...(Monday through Friday)
Issued at 224 PM CDT Fri Sep 7 2018

By this time, Gordon has weakened into an open upper trough and is
leaving the area. As it does, heights rise and we dry out. Overall
the upper level pattern is a trough off the west coast and a ridge
along the east coast.

By Thursday, there are a couple of issues. One is a weak trough
forming under the ridge in the Gulf near Louisiana. The other is
Florence off the east coast. Overall deeper moisture increases over
the southeast U.S. partially due to both systems. Even though there
are questions about where Florance is going, the influx of moisture
looks pretty definite. This moisture may result in mainly afternoon
showers and thunderstorms both Thursday and Friday.

In the low levels, expect northeast flow with temperatures and
humidity levels at or below normal for the first half of the week.
Humidity levels increase towards the end of the week.

PS

&&

.AVIATION...
Issued at 648 PM CDT Fri Sep 7 2018

Scattered showers and thunderstorms will become more numerous
tonight into Saturday as the remnants of Gordon move slowly north
into Missouri. The specific timing and location of storms at the
individual taf sites is very challenging. In general, cigs and vsbys
should decrease as the heavier rain arrives. However, there will be
intervals of vfr conditions between precipitation bands. Winds will
average east to southeast tonight, then become south on Saturday
around 10 kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>086-
     088-089-092-093.

     Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for ILZ087-090-091-094.

MO...Flash Flood Watch through Sunday morning for MOZ076-086-087-100-
     107>112-114.

IN...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for KYZ004-005-007-010-014-015-018.

&&

Aviation...MY
Hazardous weather outlook, Sep 7, 2:30 PM CDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
230 PM CDT Fri Sep 7 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
230 PM CDT Fri Sep 7 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch will be in effect through tonight for most of
the area, north of a New Madrid, Missouri, Paducah, Kentucky,
Rockport Indiana line. Refer to the watch for details on the heavy
rain potential. Some thunderstorms will be possible. The heavy rain
focus tonight should be across southeast Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The Flash Flood Watch will continue through early Sunday morning.
Refer to the Watch for more information. The focus of heaviest rain
will shift to southern Illinois, southwest Indiana and portions of
west Kentucky Saturday.

Scattered thunderstorms will be possible. Some guidance suggests a
very low chance of a strong storm capable gusty winds in the
afternoon and early evening. Wind shear forecasts suggest a brief
funnel or weak tornado cannot be ruled out. Again, confidence is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of rainfall
and any associated flooding issues are appreciated.

Corrected

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:46 PM CDTFlash Flood WarningPAHPerry3 hr
Sep 8, 2:30 AM CDTAreal Flood WarningPAHPerry6 hr
Sep 8, 7:43 AM CDTAreal Flood WarningPAHPerry6 hr
Sep 8, 11:32 AM CDTRiver Flood WarningPAHCape Girardeau, Perry, Scott7 days
Sep 8, 11:32 AM CDTRiver Flood WarningPAHScott71 hr
Sep 7, 10:08 PM CDTAreal Flood AdvisoryPAHWabash3 hr
Sep 7, 10:23 PM CDTFlash Flood WarningPAHFranklin3 hr
Sep 7, 11:22 PM CDTFlash Flood WarningPAHWabash3 hr
Sep 7, 11:56 PM CDTFlash Flood WarningPAHWayne3 hr
Sep 8, 12:35 AM CDTFlash Flood WarningPAHFranklin, Williamson115 min
Sep 8, 12:58 AM CDTFlash Flood WarningPAHJefferson, Perry2 hr
Sep 8, 2:15 AM CDTAreal Flood WarningPAHWabash6 hr
Sep 8, 2:45 AM CDTAreal Flood WarningPAHEdwards, Hamilton, Jefferson, Perry, Wayne, White6 hr
Sep 8, 10:07 AM CDTRiver Flood WarningPAHWayne, White62 hr
Sep 8, 10:33 AM CDTRiver Flood WarningPAHGallatin, Wayne, White15 days
Sep 8, 10:43 AM CDTFlash Flood WarningPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more6 hr
Sep 8, 4:39 PM CDTAreal Flood WarningPAHEdwards, Franklin, Hamilton, Jefferson, Perry, Wabash and 2 more3 hr

Nearby

Flash Flood Warnings in Missouri, 2018Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.